What's causing this painful toe and rash?
Dr Mike Wyndham on how he came to what is an unusual diagnosis for a 30-year-old man
The way this 30-year-old patient hobbled slowly across the corridor belied his age. He had what I call ‘odd shoe syndrome' where the painful foot is usually in an open-toed shoe and is accompanied by a grimace when any weight is put on it.
I also find the degree of pain is worse in men, somewhat akin to ‘man flu'. It's usually symptomatic of an infected ingrowing toenail.
But on this occasion, I was wrong. Four days previously, he had developed pain in the ‘bunion part' of his big toe. He hadn't injured his foot and was carrying out his normal duties as a teacher.
The toe had become painful and swollen. He had taken ibuprofen without much benefit and then two days later a rash appeared – confined to the foot. He went to A&E where it was X-rayed and considered normal but he was given flucloxacillin with no real explanation why. The pain and swelling persisted and so he thought he would ‘give me a go' at making the diagnosis.
Pain in the first metatarso-phalangeal joint with swelling has to be gout. It was swollen compared with the other foot. It was also exquisitely painful to touch. The only thing that bothered me was his age. I couldn't remember ever seeing gout in such a relatively young person. So what about the rash?
• Traumatic bruising
• Localised vasculitis
• Drug-induced rash
• Another rash I couldn't identify...
Getting on the right track
Checking with the patient, there had not been any major physical activity or dancing in tight footwear, so trauma seemed highly unlikely.
Vasculitis covers a multitude of diagnoses and was a possibility. In the absence of symptoms such as multiple joint pains and fever, a systemic illness was unlikely. But it was extremely localised and so I was not convinced by the vasculitis theory. It didn't really look right for thrombocytopenia.
Where did the A&E doctor get the idea that it was a cellulitis? This problem tends to give a confluent rash – but then maybe the rash had looked a little different two days earlier. A drug-induced rash seemed unlikely as it was so localised. Another rash unknown to me – well, that's always possible.
The hidden clue
I recommended he switch from ibuprofen to diclofenac and ordered a range of blood tests including clotting to try and establish the cause of the rash. Just as he was about to hobble out of my room, he turned to me and asked: ‘Should I carry on with the ibuprofen spray?' The penny dropped.
A few years earlier, I had looked after a woman who had developed a similar rash on both her feet, after exercising, while she had been mistakenly taking a combination of aspirin and ibuprofen.
I wondered whether the dose doubling of ibuprofen had caused this localised reaction. I asked him to stop the ibuprofen spray and on review two days later the rash had virtually disappeared. His full blood count and clotting screen was normal and his uric acid was considerably raised, supporting the diagnosis of gout.
I guess the moral of the story is to make sure that a list of all the OTC remedies is established when taking a history.
Dr Mike Wyndham is a GP in Edgware, north London
Painful toe and rash